NetWellness is a global, community service providing quality, unbiased health information from our partner university faculty. NetWellness is commercial-free and does not accept advertising.
Saturday, September 5, 2015
Addiction and Substance Abuse
Xanax and side affects
My son was a heroin addict for 4 yrs, using 25 bags per day (injecting) He was clean for 9 months and now he is taking xanax. I don`t know how much but it makes him talk alot and he is very nice to everyone now. He had back aches and chills yesterday. I am so scared for him. Can you overdose on this? Does it cause you to talk excessively. He thinks it is ok because it is not heroin. Please help me. Thank you
Heroin addicts in recovery are supposed to remain abstinent from all mood altering and addictive drugs. Addiction is a brain illness which makes the brain of an addict handle addictive substances in a way different from normal brains. There is such a thing as cross addiction where if someone is addicted to one class of substances, they will become addicted to another class as well when exposed. We even see cross tolerance where an addict addicted to one class in high amounts may use a different class of drugs and have high tolerance even if they have never used a drug in this class before. Heroin is an opiate and Xanax is a highly addictive benzodiazepine which is a strong sedative. Both of these drugs are very fast acting and they also show withdrawal very quickly when someone physically addicted stops use abruptly or cuts down significantly. It would also be important to know if your son got these drugs from his physician who should be aware of his heroin addiction or from another source, such as off the street. Doctors who are aware that a patient is chemically dependent should not, except in very limited situations, prescribe other drugs which can be abused or cause addiction.
Addicts often minimize the dangerous of drugs from other classes and often relapse on them. This can also lead back to a relapse on heroin. If your son has not had treatment, he needs to get it. If he has had treatment, he needs to go back and report a relapse and get help before things progress further.
Xanax being a sedative usually calms people down and relaxes them unless they are in withdrawal. Rarely, people can get stimulation which could result in excessive talking. This is the opposite reaction than seen in most patients. Excessive talking sounds more like a stimulant drug like speed or cocaine. Xanax by itself is usually not fatal in overdose. However if mixed with drugs like heroin or alcohol, it can result in respiratory depression or patients stopping breathing completely. This of course causes death unless someone is around to rescue them (i.e.. do CPR and get immediate medical attention). Xanax by itself can be taken in overdose and would cause excessive sedation and even passing out. Backaches and chills sound more like withdrawal from heroin than use of Xanax.
It would be worth confronting him with the above information and telling him you are concerned, and want him to get further evaluation by an addiction specialist. I would also recommend Al-Anon or Nar-Anon for you, to help with your worries about your son and his addiction. It also teaches tough love, which is often necessary to save someone`s life. These organizations are free, and meetings can be found by calling the number in your phone book. There is also a link to further information about these groups. It is www.al-anon.org. Good luck with your family`s serious situation.
Edna M Jones, MD, MRO
Emeritus Clinical Assistant Professor of Family Medicine
College of Medicine
The Ohio State University